What is ibuprofen?
Ibuprofen (Motrin, Advil, Genpril, Midol) is a medication that belongs to a class of drugs called nonsteroidal anti-inflammatory drugs or NSAIDs. It is generally used for relieving pain and fever. Ibuprofen acts by reducing the production of certain substances called prostaglandins that cause pain and inflammation in the body. Thus, the medication does not treat the underlying condition. It only relieves symptoms, such as pain, cramps and fever.
Ibuprofen can be used in adults and children older than six months of age. The medication is available in pediatric (for infants and children) and adult formulations. It is available both as an over-the-counter and prescription drug. It is available in several forms, including tablets, chewable tablets, suspensions, suppositories and capsules.
What is ibuprofen used for?
Ibuprofen is used in several conditions, such as
- Abdominal pain
- Menstrual cramps
- Sprains and strains
- Muscle aches and soreness
- Fever as seen in cold and flu, COVID-19 and other infections
- Arthritis including rheumatoid arthritis (RA) and gout
Before taking ibuprofen
- Inform the pharmacist or doctor of any drug allergies, especially allergies to ibuprofen, other NSAIDs (such as naproxen, ketoprofen) or aspirin.
- Inform the doctor or pharmacist about any medications taken by the patient, such as multivitamins, supplements, herbal products, blood pressure or heart medications (ACE inhibitors, ARBs, beta-blockers and water pills or diuretics), lithium and methotrexate.
- Avoid taking ibuprofen with any other pain reliever unless the doctor asks you to do so.
- Inform the doctor about any underlying health conditions, such as
- Inform the doctor if the medication has to be given to a child with diarrhea or vomiting.
- Inform the doctor if the patient is pregnant, breastfeeding or planning to get pregnant.
- The patient must inform the doctor if they have a genetic condition called phenylketonuria.
If there is surgery (including dental surgery) planned, the patient must tell the surgeon or dentist if they are taking ibuprofen. Ibuprofen must also be used with caution in individuals who are 75 years of age or older.
What are the side effects of ibuprofen?
Ibuprofen is generally safe when taken within the prescribed doses. Its common side effects may include
- Bloating or gas
- Ringing in the ears
- Fluid retention
- Skin peeling or rashes
Ibuprofen may cause certain serious symptoms, which demand discontinuation of the drug and urgent medical attention. These symptoms include
- An excessive and unexplained weight gain
- Difficulty or pain while urinating
- Difficulty in breathing or shortness of breath
- Swelling over the face, eyes, arms, hands, abdomen, feet, ankles or lower legs
- Skin rashes, itching, hives or blisters
- Difficulty in talking or hoarseness
- Difficulty in swallowing
- Excessive fatigue
- Pain in the right upper part of the abdomen
- Nausea with or without vomiting
- Yellowing of skin and eyes
- Racing heartbeat or palpitations
- Cloudy, discolored or bloody urine
- Vision problems, such as blurred vision or changes in color vision
- Redness or pain in the eyes
- Confusion, dizziness or fainting
- Severe headache
- Neck stiffness
- Bleeding from any site in the body or the appearance of bluish-purple patches on the skin
The United States Food and Drug Administration has cautioned against excessive use of any painkiller, including ibuprofen. The excess use of these medications over a long time has been linked to increased incidents of heart attacks and stroke.
Health Solutions From Our Sponsors
Top What Are the Side Effects of Ibuprofen Related Articles
Acetaminophen vs. Ibuprofen for Pain (Differences in Side Effects and Dosage)Acetaminophen (Tylenol and many other brand names is an pain reliever (analgesic) and fever reducer (antipyretic ). Scientists do not know the exact mechanism of action of acetaminophen. Ibuprofen (Advil) is an NSAID (nonsteroidal anti-inflammatory drug) used for the treat inflammation, fever, and mild pain. Ibuprofen works in relieving mild pain, inflammation, and fever by blocking an enzyme that makes chemicals released in the body that promote inflammation (prostaglandins). Prostaglandins promote inflammation in the body.
Common side effects of both acetaminophen and ibuprofen include rash, nausea, and headache. Side effects specific to acetaminophen include kidney damage, anemia, thrombocytopenia, serious skin reactions, and liver failure. Side effects of specific to ibuprofen include tinnitus (ringing in the ears), dizziness, drowsiness, stomach pain, constipation, and heartburn. Dosage depends upon whether the person using acetaminophen or ibuprofen.
Duexis (ibuprofen and famotidine)Duexis (ibuprofen and famotidine) is a prescription medicine used to treat the symptoms of Rheumatoid Arthritis and Osteoarthritis. Duexis may be used alone or with other medications. Serious side effects of Duexis include potentially fatal heart attack, stroke, or gastrointestinal (GI) adverse events (bleeding, ulceration, and perforation of the stomach or intestines).
Headaches can be divided into two categories: primary headaches and secondary headaches. Migraine headaches, tension headaches, and cluster headaches are considered primary headaches. Secondary headaches are caused by disease. Headache symptoms vary with the headache type. Over-the-counter pain relievers provide short-term relief for most headaches.
Migraine TriggersDo you have frequent headaches? Learn the most common headache triggers for tension headaches, sinus headaches, cluster headaches and migraine. They include red wine, skipping meals, and smoke. Find medical treatments that work, like diet, exercise, massage, and physical therapy.
Headaches QuizIf you're plagued with headaches, our Headaches Quiz may help you identify causes, triggers, symptoms, and treatments for headache pain caused by different types of headaches such as migraines, sinus, cluster, tension, or stress.
hydrocodone and ibuprofen, VicoprofenHydrocodone and ibuprofen (Vicoprofen) is an opioid analgesic prescribed for the management of moderate to severe pain, used on a short-term basis. Review side effects, drug interactions, warnings and precautions prior to taking any medication.
ibuprofen (Advil, Motrin, Nuprin)Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) used to reduce mild to moderate pain, inflammation, and fever. Ibuprofen works by blocking an enzyme that makes prostaglandin (a hormone-like substance that participates in a variety of body functions), which results in lower levels of prostaglandins in the body. Lower levels of prostaglandins reduce pain, inflammation, and fever. Ibuprofen is prescribed to treat diseases and conditions that cause mild to moderate pain, fever, and inflammation. Review side effects, drug interactions, storage, dosage and pregnancy safety.
Ibuprofen and Plavix (Side Effects and Interactions)
Ibuprofen is an anti-inflammatory medication (NSAID) used for the treatment of mild to moderate pain and fever. Plavix (clopidogrel) is a blood thinner (anti-platelet) drug used for the prevention of strokes, heart attacks, and peripheral artery disease. Ibuprofen also thins the blood. If ibuprofen and Plavix are taken together it creates an interaction that thins the blood even more, which may cause gastrointestinal bleeding from ulcers in the digestive tract.
Common side effects of ibuprofen and Plavix include headaches, dizziness, rash, abdominal pain, and diarrhea. Side effects of ibuprofen that do not occur with Plavix include ringing in the ears, heartburn, drowsiness, nausea, and constipation. Serious side effects of Plavix that do not occur with ibuprofen include pancreatitis, severe bleeding, allergic reactions, and liver failure. Plavix also interacts with many other drugs so check with your doctor or pharmacist before taking over the counter medication or other prescription before taking Plavix.
Ibuprofen vs. Meloxicam (Mobic) for PainIbuprofen (Advil, Motrin, and many other brand names) and meloxicam (Mobic) belong to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs), and are used to manage mild to moderate pain, inflammation, and fever. NSAIDs block enzymes that make chemicals that contribute to inflammation (prostaglandins), which reduces prostaglandin levels and thus inflammation. Meloxicam is a prescription drug and is stronger than ibuprofen (which is available over-the-counter (OTC) at relieving pain and inflammation.
Common side effects of both ibuprofen and meloxicam include heartburn, constipation, drowsiness, dizziness, abdominal pain, tinnitus, rash, nausea, and diarrhea. Both NSAIDs have serious side effects that include edema, blood clots, heart attacks, high blood pressure, heart failure, and stomach ulcers.
Other side effects of meloxicam include intestinal gas, headache, joint pain, back pain, insomnia, itching, bladder infection, skin rash, and upper respiratory tract infection.
The dosage for ibuprofen is 1 to 2 tablets every 4 to 6 hours. No more than 6 tablets should be taken in 24 hours unless advised by a doctor or other healthcare professional. Meloxicam is only taken once a day. Dosage depends upon the condition being treated.
Ibuprofen (Advil) vs. Naproxen (Aleve): Comparison of Differences
Ibuprofen (Advil, Motrin) and naproxen (Aleve) are drugs available without a prescription that relieve mild to moderate pain, inflammation, and fever. Ibuprofen and naproxen belong to the nonsteroidal anti-inflammatory drug class or NSAIDs. NSAIDs like ibuprofen and naproxen block chemicals in the body called prostaglandins that promote pain, inflammation, and fever. Blocking prostaglandins in the body reduce pain, inflammation, and fever.
Since both ibuprofen and naproxen are NSAIDs, they have similar side effects and adverse effects. Ibuprofen and naproxen may increase the risk of blood clots, heart attack, and stroke. Common side effects of both drugs include heartburn, constipation, nausea, diarrhea, abdominal pain, dizziness, headaches, drowsiness, and tinnitus (ringing in the ears). Other serious side effects include edema, high blood pressure, and heart failure.
Ibuprofen and naproxen are available in a variety of forms and strengths. Check with your doctor or pharmacist about questions you have in regard to NSAIDs.
Ketorolac vs. ibuprofen (Advil)Ketorolac and ibuprofen (Advil) are nonsteroidal anti-inflammatory drugs (NSAIDs) used to treat varying levels of pain. Ketorolac is used for short-term management (up to 5 days) of moderately severe acute pain that otherwise would require narcotics. Ibuprofen is used to treat mild to moderate pain, inflammation, and fever caused by many and diverse diseases.
Migraine HeadacheMigraine headache is a type of headache associated with a sensitivity to light, smells, or sounds, eye pain, severe pounding on one side of the head, and sometimes nausea and vomiting. The exact cause of migraine headaches is not known. Triggers for migraine headaches include certain foods, stress, hormonal changes, strong stimuli (loud noises), and oversleeping. Treatment guidelines for migraines include medicine, pain management, diet changes, avoiding foods that trigger migraines, staying hydrated, getting adequate sleep, and exercising regularly. Prevention of migraine triggers include getting regular exercise, drinking water daily, reducing stress, and avoiding trigger foods.
Migraine HeadachesIs it a headache or a migraine? Learn what a migraine is, causes, symptoms, treatments, and at-home remedies.
Migraines SlideshowWhat does a migraine headache feel like compared to a tension headache? Learn to spot migraine symptoms early, how to identify your triggers, and get more information on migraine headache medications and treatments. Learn to tell migraine from other types of headaches.
Sinus Headache Pain, Symptoms, Treatments, Remedies, and CuresSinus headache is caused by a sinus infection or inflammation of the sinus cavities. Symptoms of a sinus headache include pain, runny or stuffy nose, and chronic cough. There are many causes of sinus headaches including sinusitis or sinus infection, allergies, smoke, infections, or colds. Treatment for sinus headache depends on the cause. Some home remedies may relieve sinus headache pain symptoms.